drug cocktail

Drug cocktails increase risk of death

cocktail glass filled with various pills.

It’s been seven years since actor Heath Ledger, 28, was found dead in his Manhattan apartment. The New York medical examiner ruled that Ledger died of “acute intoxication” from six kinds of painkillers, sleeping pills and anti-anxiety drugs.

Most drug overdoses are unintentional, said Barbara J. Turner, M.D., M.S.Ed., MACP, professor of medicine and director of the Center for Research to Advance Community Health. “People with chronic pain don’t mean to end their lives,” she said. “But they’re taking a lot of drugs with substantial risks.”

These painkillers include prescription opioids, such as hydrocodone, that are often prescribed along with sedative-hypnotics, such as alprazolam (Xanax) and zolpidem (Ambien). Many patients are prescribed antidepressants, as well, to treat their pain and mood disorders.

Two new studies authored by Dr. Turner and Yuanyuan Liang, Ph.D., also of the School of Medicine, found that a morphine equivalent dose of 100 milligrams or more daily significantly increased the risk of drug overdose, and even lower doses of 50 to 99 milligrams daily were dangerous over an extended time. Patients prescribed more than four to six weeks of moderate doses were at higher risk. The findings are in a recent issue of The Journal of Pain.

“If you take moderately high daily doses of opioids and exceed a total dose of about 1,800 milligrams, you are almost at the same risk of drug overdose as somebody who is taking a very high daily dose,” Dr. Turner said.

Physicians should take into account how much opioid a person has been prescribed over a period of time, in addition to the daily dose, she said.

The doctors also examined the increase in drug overdose risk for patients with mental health disorders who are taking opioids, hypnotic-sedatives and antidepressants in combination—the type of cocktail that killed Ledger.

“We found that if a patient is taking benzodiazepines (one class of hypnotic-sedative) on top of the narcotics, the risk is multiplicative,” Dr. Turner said of the study published in The Journal of General Internal Medicine. “If you are at fourfold greater risk of overdose from higher-dose opioids, and then there is more than a twofold greater risk from being on benzodiazepines for 90 days or more, the risk of drug overdose using both together becomes eight times greater.”

You may also like

Leave a comment